Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 15, NWS Northern Indiana

September 6, 2023Berrien County, Michigan; LaPorte County, Indiana

NWS Northern Indiana issued this beach hazards statement at Sep 6, 2023, 3:38 PM EDT for Berrien County, Michigan; LaPorte County, Indiana. It took effect at Sep 6, 2023, 8:00 PM EDT. It was in force for 54 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2023, 3:38 PM EDT (19:38 UTC)
In effect from
Sep 6, 2023, 8:00 PM EDT
Expired
Sep 9, 2023, 2:00 AM EDT
In force
54 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

681 
WHUS43 KIWX 061938
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
338 PM EDT Wed Sep 6 2023

INZ103-MIZ177-277-070345-
/O.NEW.KIWX.BH.S.0015.230907T0000Z-230908T1200Z/
Northern La Porte-Northern Berrien-Southern Berrien-
338 PM EDT Wed Sep 6 2023 /238 PM CDT Wed Sep 6 2023/

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 PM EDT /7 PM CDT/
THIS EVENING THROUGH FRIDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Waves build to 3 to 4 ft tonight, then 
  to 5 to 8 feet by Thursday afternoon through early Friday morning. 
  Structural and longshore currents likely, rip currents possible. 

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties. North facing
  beaches and piers will have the highest risk!

* WHEN...From 8 PM EDT /7 PM CDT/ this evening through Friday 
  morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
10 follow-up statements
195 
WHUS43 KIWX 070244
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1044 PM EDT Wed Sep 6 2023

INZ103-MIZ177-277-071000-
/O.CON.KIWX.BH.S.0015.000000T0000Z-230908T1200Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1044 PM EDT Wed Sep 6 2023 /944 PM CDT Wed Sep 6 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
813 
WHUS43 KIWX 070831
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
431 AM EDT Thu Sep 7 2023

INZ103-MIZ177-277-071645-
/O.EXT.KIWX.BH.S.0015.000000T0000Z-230909T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
431 AM EDT Thu Sep 7 2023 /331 AM CDT Thu Sep 7 2023/

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE FRIDAY
NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late Friday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
205 
WHUS43 KIWX 071436
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1036 AM EDT Thu Sep 7 2023

INZ103-MIZ177-277-072245-
/O.CON.KIWX.BH.S.0015.000000T0000Z-230909T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1036 AM EDT Thu Sep 7 2023 /936 AM CDT Thu Sep 7 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE FRIDAY
NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late Friday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
686 
WHUS43 KIWX 071936
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
336 PM EDT Thu Sep 7 2023

INZ103-MIZ177-277-080400-
/O.CON.KIWX.BH.S.0015.000000T0000Z-230909T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
336 PM EDT Thu Sep 7 2023 /236 PM CDT Thu Sep 7 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE FRIDAY
NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late Friday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
272 
WHUS43 KIWX 080133
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
933 PM EDT Thu Sep 7 2023

INZ103-MIZ177-277-081000-
/O.CON.KIWX.BH.S.0015.000000T0000Z-230909T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
933 PM EDT Thu Sep 7 2023 /833 PM CDT Thu Sep 7 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE FRIDAY
NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late Friday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
634 
WHUS43 KIWX 080736
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
336 AM EDT Fri Sep 8 2023

INZ103-MIZ177-277-081545-
/O.CON.KIWX.BH.S.0015.000000T0000Z-230909T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
336 AM EDT Fri Sep 8 2023 /236 AM CDT Fri Sep 8 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
563 
WHUS43 KIWX 081504
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1104 AM EDT Fri Sep 8 2023

INZ103-MIZ177-277-082315-
/O.CON.KIWX.BH.S.0015.000000T0000Z-230909T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1104 AM EDT Fri Sep 8 2023 /1004 AM CDT Fri Sep 8 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
357 
WHUS43 KIWX 081946
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
346 PM EDT Fri Sep 8 2023

INZ103-MIZ177-277-090400-
/O.CON.KIWX.BH.S.0015.000000T0000Z-230909T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
346 PM EDT Fri Sep 8 2023 /246 PM CDT Fri Sep 8 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT /1 AM
CDT/ SATURDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 2 AM EDT /1 AM CDT/ Saturday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
523 
WHUS43 KIWX 090214
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1014 PM EDT Fri Sep 8 2023

INZ103-MIZ177-277-090600-
/O.CON.KIWX.BH.S.0015.000000T0000Z-230909T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1014 PM EDT Fri Sep 8 2023 /914 PM CDT Fri Sep 8 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT /1 AM
CDT/ SATURDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 2 AM EDT /1 AM CDT/ Saturday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
768 
WHUS43 KIWX 090611
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
211 AM EDT Sat Sep 9 2023

INZ103-MIZ177-277-090715-
/O.EXP.KIWX.BH.S.0015.000000T0000Z-230909T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
211 AM EDT Sat Sep 9 2023 /111 AM CDT Sat Sep 9 2023/

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Sep 6, 2:30 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 6, 2:30 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
230 PM EDT Wed Sep 6 2023

.SYNOPSIS...
Issued at 227 PM EDT Wed Sep 6 2023

Cold front moving through this evening will bring scattered
showers and thunderstorms to the area. A small chances for a few
lake effect showers overnight and into Thursday otherwise cool and
dry conditions going into the weekend.

&&

.SHORT TERM...(This Evening through Thursday night)
Issued at 225 PM EDT Wed Sep 6 2023

Visible satellite imagery depicting fine line of convective cu
along western CWA border associated with cold front and KIWX
radar showing a few returns with this as well. Still a marginal
risk for strong/severe storms as front moves through late this
afternoon/evening as MLCAPE around 1500J/kg but still only
20-25kts of effective shear to work with.

Water vapor imagery depicting lead short wave over the western Great
Lakes which will move associated surface low/cold front through the
area tonight. Trailing short wave energy topping upper ridge in the
plains will deepen as it moves southeast into the OH/TN valley on
Thursday. This will keep our area in a cyclonic northwest flow and
keep a small chance for some lake enhanced showers lingering
Thursday before surface ridging finally builds in Thursday night and
begins a cooler and dry pattern heading into the weekend.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 225 PM EDT Wed Sep 6 2023

Quiet weather pattern to begin the long term period as main upper
trof axis shifts east and weak surface ridging builds into the
region. Good agreement among the deterministic and ensemble members
in a cooler than normal for all of the extended period with highs
generally in the 70s and lows in the 50s. Precip chances come
back into play next week as upper ridge flattens and shifts
southwest. This will set the stage for northern stream energy to
drop down out of Canada into the Great Lakes region. A rather weak
surface reflection will accompany this feature and other than a
few outliers most of the ensemble members along with NBM indicting
light QPF amounts and low chance POPs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 110 PM EDT Wed Sep 6 2023

Scattered to broken low and mid-level clouds persist in the wake
of a pre-frontal trough that brought storms and heavy rain to the
area this morning. The cold front is currently near the
Illinois/Indiana border and will trigger another round of storms
later this afternoon and evening as it pushes eastward across the
region. MVFR conditions will be possible in storms, and are
likely overnight as abundant low-level moisture becomes trapped
under the developing inversion that will follow the front. IFR
ceilings are also possible on Thursday morning, but should lift
back to MVFR around 15Z. Southwest winds will shift to the
northwest with fropa and remain slightly breezy around 10-12kts
with gusts around 20kts.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 7 PM CDT this evening through
     Friday morning for INZ103.

MI...Beach Hazards Statement from 8 PM EDT this evening through
     Friday morning for MIZ177-277.

OH...NONE.
LM...Small Craft Advisory from 8 PM this evening to 8 AM EDT Friday
     for LMZ043-046.

&&

SYNOPSIS...JAL
SHORT TERM...JAL
LONG TERM...JAL
AVIATION...Cobb

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 6, 2:44 PM EDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
244 PM EDT Wed Sep 6 2023

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-071845-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
244 PM EDT Wed Sep 6 2023 /144 PM CDT Wed Sep 6 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible late this afternoon and evening. The
storms may be accompanied by strong gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ103-MIZ177-277-071845-
Northern La Porte-Northern Berrien-Southern Berrien-
244 PM EDT Wed Sep 6 2023 /144 PM CDT Wed Sep 6 2023/

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS
EVENING THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Thunderstorms are possible late this afternoon. The storms may be
accompanied by strong gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Dangerous swimming conditions are expected along the beaches across
the southeast shores of Lake Michigan Thursday and Friday. This
includes the beaches of Berrien and La Porte counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-071845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
244 PM EDT Wed Sep 6 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Conditions hazardous to small craft are likely Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 6, 9:38 AM EDT, 6 hours before
Special Weather Statement
National Weather Service Northern Indiana
938 AM EDT Wed Sep 6 2023

OHZ015-016-024-025-061415-
Allen OH-Putnam OH-Van Wert OH-Paulding OH-
938 AM EDT Wed Sep 6 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PUTNAM...
SOUTHEASTERN PAULDING...CENTRAL VAN WERT AND WEST CENTRAL ALLEN
COUNTIES THROUGH 1015 AM EDT...

At 938 AM EDT, Doppler radar was tracking a strong thunderstorm over
Van Wert, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4074 8460 4094 8470 4112 8435 4076 8419
TIME...MOT...LOC 1338Z 259DEG 25KT 4083 8455

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 3:40 PM EDTSmall Craft AdvisoryIWX43 hr

Nearby

Beach Hazards Statements in Michigan, 2023Beach Hazards Statements in Indiana, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.